Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Stability in the isoperimetric problem for convex or nearly spherical domains in $ {\bf R}\sp n$

Author: Bent Fuglede
Journal: Trans. Amer. Math. Soc. 314 (1989), 619-638
MSC: Primary 52A40
MathSciNet review: 942426
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For convex bodies $ D$ in $ {{\mathbf{R}}^n}$ the deviation $ d$ from spherical shape is estimated from above in terms of the (dimensionless) isoperimetric deficiency $ \Delta $ of $ D$ as follows: $ d \leq f(\Delta)$ (for $ \Delta $ sufficiently small). Here $ f$ is an explicit elementary function vanishing continuously at 0. The estimate is sharp as regards the order of magnitude of $ f$. The dimensions $ n = 2$ and $ 3$ present anomalies as to the form of $ f$. In the planar case $ n = 2$ the result is contained in an inequality due to T. Bonnesen. A qualitative consequence of the present result is that there is stability in the classical isoperimetric problem for convex bodies $ D$ in $ {{\mathbf{R}}^n}$ in the sense that, as $ D$ varies, $ d \to 0$ for $ \Delta \to 0$. The proof of the estimate $ d \leq f(\Delta)$ is based on a related estimate in the case of domains (not necessarily convex) that are supposed a priori to be nearly spherical in a certain sense.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 52A40

Retrieve articles in all journals with MSC: 52A40

Additional Information

Keywords: Isoperimetric deficiency, convex bodies, nearly spherical domains, stability
Article copyright: © Copyright 1989 American Mathematical Society